Winter Storm, Taylor
- When
- January 11, 6:00 PM CST to January 12, 5:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
A broad upper level low and surface low reflection made their way off the Rockies and into the central and southern Plains. The upper level and surface features generally slide eastward across southern and central Missouri on the 12th of January, leaving Iowa in the wrap around and deformation regions of the low.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad upper level low and surface low reflection made their way off the Rockies and into the central and southern Plains. The upper level and surface features generally slide eastward across southern and central Missouri on the 12th of January, leaving Iowa in the wrap around and deformation regions of the low. Temperatures were generally of little issue with surface and above surface temperatures below freezing, resulting in snow from onset to finish of the event. Initially, indications were for the event to primarily be sub-warning criteria (6 inches in 12 hours, or 8 inches in 24 hours), but out performed initial forecasts to the tune of 10 to 14 inches in select areas and widespread 6 to 8 inches or more across the southern 3 tiers of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 11, 5:50 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 550 PM CST Fri Jan 11 2019 .SHORT TERM.../Tonight through Saturday/ Issued at 312 PM CST Fri Jan 11 2019 All attention turned to snow/wintry precip potential slated to primarily impact north-central to southern Iowa. System Overview... 20z GOES-R clearly picking up on an upper low covering SE Colorado into the western Oklahoma panhandle. This broad upper low will generally propagate eastward, making it to Southern Missouri by Saturday afternoon, and crossing into Kentucky by 06z Sun. Model agreement with the track/timing of this system is generally good, making consensus a fine synoptic track/timing forecast to use. Zooming into mesoscale, def zone clearly sets up across central to southern Iowa. Decent 500-300mb q-vector convergence ahead of this band, with a well-phased clear pocket of low-level moisture flux convergence. Somewhat of a sharp moisture cut-off on the northern edge suggests slightly tight gradient, where 15-20 miles will make a difference in terms of impacts. To put this into some perspective, the last significant winter weather system that impacted locations along and south of roughly I-80, bringing 15+ inches of snow to south-central Iowa, had roughly a 8-12 mile sharp cut-off gradient. Timing... Impacts should begin in southern Iowa around 00z tonight, gradually expanding northward towards I-80 by around 06z tonight lasting through 00z tomorrow. By 18z, much of the accumulating snow should be done... just lingering flurries expected to continue. Confidence fairly high in the timing... most snow will fall overnight tonight, gradually fading by tomorrow afternoon. Amounts... Snow ratios with this system may be a little tricky to pin down. Moisture/supersaturation levels will be the key as tough right now to pin down dendrites vs more plates in terms of snow crystal habits. Feel good with 8-9 in snow ratios early on... gradually increasing throughout the event. Confidence is very high that the highest amounts will be in southern to south-central Iowa. Confidence medium-high as to where the northern edge will set up. At this time, it appears Highway 30 will be near the northern edge... Again, a 15 to 20 mile shift will make a difference in terms of where the more significant impacts are felt. .LONG TERM.../Saturday night through Friday/ Issued at 312 PM CST Fri Jan 11 2019 Confidence: Medium to High Temperatures will be the main concern for the immediate days following tonight/Saturday's storm. By Sunday clouds will linger over the area but gradually clear off by afternoon. Will maintain the lower 30s over the south where snow cover is expected to be highest. By Sunday night, high pressure ridge will settle across the south. Light winds, clear skies and fresh snowpack should tank lows. Current raw Euro guidance seems to have a good handle on potential. Rather than lower to single digits now, will drop forecast lows about 8 to 10 degrees and make some additional adjustments going forward. The most likely area affected by the colder mins will be nearly all areas along and south of Interstate 80. The only item that might keep mins up a bit in the far south is the lingering H500 trough. This feature may promote some cloud cover south of Highway 34. Confidence increasing for colder temperatures none the less. Per previous forecasts, another H500 wave will drop southeast out of the Northern Plains. This will bring some clouds to the region Monday night along with warm air advection into Iowa during the same period. Highs Tuesday will be on the above freezing with an approaching upper level ridge, building heights and warming H850 temperatures. A westerly push should help initiate some mixing during the day as well. Despite the snow cover, highs should warm to the mid to upper 30s. The departing northern stream system racing east to the Quebec Province by 12z Wednesday will pull a trailing cold front into the region Wednesday. This should lower highs from Wednesday into Thursday. Toward the end of the extended another system is expected to rapidly push east into the Rockies. The Euro and GFS are now in generally better agreement with the system digging into the Southern Plains by the end of the period. Those trends would suggest a generally dry end to the 7 day though the system may still graze the region with some light precipitation and a return toward colder temperatures next weekend. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 550 PM CST Fri Jan 11 2019 Confidence is high in snow slowly spreading south to north this evening with MVFR or less conditions as far north as KFOD/KALO. Farther south toward KDSM ad KOTM confidence is equally high that conditions will dip to IFR or LIFR for an extended period, lasting through much of the valid period. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to 6 PM CST Saturday for IAZ047>050-057>062. Winter Weather Advisory until 6 PM CST Saturday for IAZ070>075- 081>086-092>097. && SHORT TERM...Kotenberg LONG TERM...REV AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 333 PM CST Fri Jan 11 2019 IAZ047>050-057>062-070>075-081>086-092>097-122145- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 333 PM CST Fri Jan 11 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Light to Moderate snow accumulations are expected tonight. A Winter Weather Advisory is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow or flurries is expected to persist along and south of Highway 20 on Saturday with some additional minor accumulations. South of Highway 30 expect additional snowfall accumulations through the day. A Winter Weather Advisory is in effect for the area Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however snowfall reports would be appreciated. IAZ004>007-015>017-023>028-033>039-044>046-122145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- 333 PM CST Fri Jan 11 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Light snow is expected along the Highway 20 corridors tonight with some minor accumulations. In addition, patchy freezing drizzle is possible north of Highway 20 overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow or flurries is expected to persist along and south of Highway 3 on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however snowfall reports would be appreciated. REV
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795387, 795389, 795390, 795376, 795377, 795379, 795382, 795384, 795385, 795392, 795393, 795395, 795396, 795397, 795401, 795402, 795403.